Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 17, 2021, 2:28 PM EDT for Putnam County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 2:28 PM EDT (18:28 UTC)
- Expired
- Jul 17, 2021, 3:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 24 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
578
WWUS81 KRLX 171828
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT Sat Jul 17 2021
WVZ006>008-014-015-171900-
Jackson-Mason-Kanawha-Cabell-Putnam-
228 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...EAST CENTRAL
CABELL...NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...
At 228 PM EDT, a strong thunderstorm was located over Hurricane, or 9
miles southwest of Winfield, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes,
Culloden, Institute, Teays Valley, Tornado, Bancroft, Liberty and
Fraziers Bottom.
This includes the following highways...
Interstate 79 between mile markers 1 and 4.
Interstate 77 in West Virginia between mile markers 103 and 123.
Interstate 64 in West Virginia between mile markers 28 and 53.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3866 8161 3837 8155 3835 8204 3837 8205
3838 8207 3837 8208 3837 8210 3835 8212
3855 8214
TIME...MOT...LOC 1828Z 260DEG 31KT 3846 8203
$$
ABEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:13 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 17, 2:13 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 213 PM EDT Sat Jul 17 2021 .SYNOPSIS... A cold front crosses tonight into Sunday. High pressure then noses in on Monday and Tuesday. Weak cold front passes midweek followed by another front late in the work week. && .NEAR TERM /THROUGH SUNDAY/... As of 1015 AM Saturday... Slightly adjusted chances for showers for the next few hours as it has been off to a slightly slower start than initially thinking. Showers are developing along the western portion of the area this hour. Showers and thunderstorms are then expected to increase in coverage over the next few hours ahead of the front, becoming more widespread by the afternoon. The SPC has expanded the marginal risk for severe weather to the west/southwest from the previous outlook, now reaching along central WV and eastward. The main threats expected with any storms continues to be gusty to strong winds and heavy downpours. As of 635 AM Saturday... Most of the area early this morning was in the warm sector of a low pressure center tracking north of the area today. Showers, and a few thunderstorms, formed along the warm front in the mountains early this morning, while showers ahead of the cold front were slowly encroaching upon the middle Ohio valley from the west. As of 430 AM Saturday... A surface cold front approaches from the northwest today, and then crosses tonight, with its associated upper level short wave trough following close behind. This spells a rapid uptick in showers and thunderstorms generally from west to east this morning, leading to widespread coverage this afternoon into tonight. With this rapid uptick limiting heating, and a prefrontal lee trough forming east of the central Appalchians today, surface based CAPE will be limited to 1-1.5 KJ/kg. SPC has allowed a marginal risk for severe weather as far west as the northern WV mountains, as a modest bulk shear axis crosses there this afternoon. High precipitation coverage, and PW values up around two inches supports heavy downpours, which could lead to flash flooding where they repeat, this afternoon into tonight. Recent dry weather and summer foliage should limit the potential for excessive rainfall to a marginal risk. As the front crosses, showers and thunderstorms taper off from northwest to southeast through the middle Ohio Valley late today and tonight, and into the central Appalachians overnight into early Sunday morning. This will be followed by low clouds and areas of fog, and any partial clearing over the middle Ohio Valley would make dense fog more likely there. Central guidance temperatures reflect early highs today, which should fall just short of normal, and then near to below normal lows tonight, lowest to the north and west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 213 PM Saturday... Cold front continues to ease to our south Sunday evening with just a small chance of a lingering shower/storm over our southwest VA counties early. High pressure then tries to nose in at the surface into Monday but a trough remains in place aloft, so a stray shower or storm will remain possible, particularly over the mountains. Lower dewpoint airmass behind the front should help us settle into the comfortable 50s to lower 60s for lows both Sunday night and Monday night with seasonable temperatures generally in the 80s on Monday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 213 PM Saturday... Models are in decent agreement through the majority of the period, advertising a general northwest flow regime aloft with the deep moisture confined south of a stalled front over the Deep South. A weak front drops down in the northwest flow on Wednesday with maybe an afternoon shower or storm. A stronger front is then modeled to drop into the region Friday into Saturday with perhaps a better shot at a shower or storm. Temperatures should stay near seasonal levels with dewpoints in the 60s - not too bad of a forecast for late July. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 155 PM Saturday... Numerous showers and thunderstorms are moving through the area this afternoon ahead of a cold front and are expected to continue into the evening. Have VCTS coded at all sites as well as tempo groups with TSRA as sites are expected to have a few storms move through by this evening. Brief drops to MVFR ceilings and MVFR/IFR and lower visibilities are possible with any storm that moves through a site. Gusty winds may also be possible with any storms. By tonight, most shower and thunderstorm activity should be more focused along the mountains, gradually tapering off by around 06Z as the front continues to move through the area. As this front moves in, ceilings will lower to the MVFR/IFR range tonight. Additionally, in the wake of the storms today areas of fog are expected late tonight into early tomorrow morning. IFR and lower conditions are expected at most sites in visibilities and ceilings with any fog that forms tonight. Fog should begin to dissipate tomorrow morning giving way to VFR conditions. A stray shower or thunderstorm will be possible tomorrow along the southern portion of the area, potentially affecting BKW. However, with low confidence at this time, have left any mention out of the TAF. Southwesterly winds start the period at around 5-10KTs, gusting up to 15-20KTs as storms move through. Winds are then expected to become more northwesterly behind the front with light to calm winds for tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and storms may vary from forecast. Timing and extent of dense fog and stratus is likely to vary tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M M H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H M M M M M M H H H H M EKN CONSISTENCY H H M M M M H H H H M H PKB CONSISTENCY M L L M M M M H H H H H CKB CONSISTENCY H M M M M M M H H H H H AFTER 18Z SUNDAY... Early morning valley fog possible early next week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/CG NEAR TERM...TRM/CG SHORT TERM...ABE LONG TERM...ABE AVIATION...CG
Hazardous weather outlook, Jul 17, 3:39 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 339 AM EDT Sat Jul 17 2021 WVZ040-523>526-180745- Barbour-Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 339 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. There is a marginal threat for severe storms and a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-515>522-180745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 339 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible today ahead of a frontal boundary. There is a marginal threat for excessive rainfall. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 17, 12:14 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1214 PM EDT Sat Jul 17 2021
OHZ087-WVZ006-007-013>015-171700-
Lawrence-Mason-Kanawha-Lincoln-Cabell-Putnam-
1214 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MASON...CABELL...WEST CENTRAL KANAWHA...PUTNAM AND NORTH
CENTRAL LINCOLN COUNTIES...
At 1214 PM EDT, a strong thunderstorm was located over Ona, or 7
miles east of Proctorville, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Barboursville, Milton,
Eleanor, Buffalo, Poca, Ona, Culloden, Teays Valley, Cross Lanes,
Bancroft, Athalia, Salt Rock, Grimms Landing, Pea Ridge, Green Bottom
and Fraziers Bottom.
This includes Interstate 64 in West Virginia between mile markers 15
and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3859 8223 3859 8219 3862 8217 3873 8194
3839 8176 3831 8228 3851 8240
TIME...MOT...LOC 1614Z 242DEG 28KT 3843 8225
ABESpecial weather statement, Jul 17, 12:47 PM EDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Charleston WV 1247 PM EDT Sat Jul 17 2021 WVZ007-008-014>016-171715- Jackson-Roane-Mason-Kanawha-Putnam- 1247 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH CENTRAL KANAWHA...NORTHEASTERN PUTNAM...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES... At 1247 PM EDT, a strong thunderstorm was located near Eleanor, or near Winfield, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Winfield, Sissonville, Eleanor, Buffalo, Kenna, Bancroft, Statts Mills, Harmony, Given, Kentuck, Liberty, Walton, Fairplain and Gay. This includes Interstate 77 in West Virginia between mile markers 115 and 132. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3847 8191 3864 8199 3884 8149 3859 8137 TIME...MOT...LOC 1647Z 248DEG 32KT 3858 8190 ABE
Special weather statement, Jul 17, 2:04 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
204 PM EDT Sat Jul 17 2021
WVZ016-018-028-029-171830-
Calhoun-Roane-Gilmer-Braxton-
204 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...WESTERN GILMER...
NORTHWESTERN BRAXTON AND SOUTHEASTERN ROANE COUNTIES...
At 204 PM EDT, a strong thunderstorm was located 7 miles southwest of
Arnoldsburg, or 11 miles southeast of Spencer, moving northeast at 35
mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park, Shock,
Millstone, Tariff, Rosedale, Mount Zion, Orma, Nicut, Stumptown,
Tanner, Cedarville, Chloe and Normantown.
This includes Interstate 79 near mile marker 31.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3884 8073 3866 8102 3867 8103 3864 8105
3857 8117 3870 8133 3903 8097 3903 8096
TIME...MOT...LOC 1804Z 226DEG 31KT 3870 8118
ABESpecial weather statement, Jul 17, 2:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT Sat Jul 17 2021
WVZ006>008-014-015-171900-
Jackson-Mason-Kanawha-Cabell-Putnam-
228 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...EAST CENTRAL
CABELL...NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...
At 228 PM EDT, a strong thunderstorm was located over Hurricane, or 9
miles southwest of Winfield, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes,
Culloden, Institute, Teays Valley, Tornado, Bancroft, Liberty and
Fraziers Bottom.
This includes the following highways...
Interstate 79 between mile markers 1 and 4.
Interstate 77 in West Virginia between mile markers 103 and 123.
Interstate 64 in West Virginia between mile markers 28 and 53.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3866 8161 3837 8155 3835 8204 3837 8205
3838 8207 3837 8208 3837 8210 3835 8212
3855 8214
TIME...MOT...LOC 1828Z 260DEG 31KT 3846 8203
ABEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:32 PM EDT | Special Weather Statement | RLX | Boone | 43 min |
| Jul 17, 12:14 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 46 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RLX | Putnam | 28 min |
| Jul 17, 2:04 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 26 min |
| Jul 17, 2:38 PM EDT | Special Weather Statement | RLX | Upshur | 37 min |
| Jul 17, 2:56 PM EDT | Special Weather Statement | RLX | Lewis | 34 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | RLX | Nicholas | 43 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Jul 17, 3:41 PM EDT | Special Weather Statement | RLX | Taylor | 34 min |
| Jul 17, 4:01 PM EDT | Special Weather Statement | RLX | Braxton, Clay | 44 min |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RLX | Randolph | 28 min |
| Jul 17, 5:59 PM EDT | Special Weather Statement | RLX | Summers | 31 min |
| Jul 17, 6:48 PM EDT | Special Weather Statement | RLX | Raleigh | 42 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.